Florida, 2009Hail in Florida, August 31, 2009
August 31, 2009 · NWS MLB · 2 events in 2 counties and zones
Colliding sea breeze boundaries produced a narrow line of intense storms from southwest Volusia County to southwest Orange County. Reports of penny to nickel sized hail were received from Volusia and Orange Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colliding sea breeze boundaries produced a narrow line of intense storms from southwest Volusia County to southwest Orange County. Reports of penny to nickel sized hail were received from Volusia and Orange Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 31, 1:38 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 31, 1:38 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EDT MON AUG 31 2009
.DISCUSSION...
THROUGH TONIGHT...INITIAL STORM DEVELOPMENT HAS OCCURRED WITH LAKE
OKEECHOBEE SHADOW AND SEA BREEZE ALONG TREASURE COAST. ACTIVITY
SHOULD BECOME SCATTERED OVER REMAINDER OF EC FL HEADING INTO THE
LATE AFTERNOON AS E/W COAST BOUNDARIES COME TOGETHER FARTHER NORTH
WITH AID FROM OUTFLOWS THAT CURRENT ACTIVITY IS GENERATING. HAVE
KEPT SCT POPS IN FOR THIS EVENING WITH ACTIVITY WINDING DOWN BY
AROUND MIDNIGHT.
TUESDAY...SURFACE BOUNDARY WILL SAG TOWARD THE NORTH CENTRAL
PENINSULA AS WEAK DISTURBANCES MOVE THROUGH BASE OF MID/UPPER TROF.
THIS WILL KEEP RIDGE AXIS SUPPRESSED TO THE SOUTH AND MOVE ACTIVITY
TOWARD THE EAST COAST. PLENTIFUL MOISTURE OVER THE REGION WITH
PWATS AOA 2 INCHES EXPECTED TO YIELD A HIGH COVERAGE OF SHRA/TSRA...
AND HAVE LIKELY POPS IN FOR ALL AREAS. MAX TEMPS TOPPING OUT UPPER
80S/NR 90.
TUES NIGHT-WED NIGHT...UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN
OVER THE EASTERN CONUS TUES NIGHT INTO WED. UPPER LEVEL DISTURBANCES
ROUNDING THE BASE OF THIS TROUGH WILL CROSS NORTHERN AND CENTRAL
FLORIDA THROUGH THIS PERIOD AND WITH ABUNDANT MOISTURE IN PLACE WILL
CONTINUE TO SEE ABOVE NORMAL RAIN CHANCES OVER THE AREA. HAVE KEPT
LIKELY POPS (AROUND 60%) OVER THE AREA WED BUT MAY NEED TO INCREASE
IF MODEL FORECAST CONDITIONS HOLD. THIS INCREASE IN STORM COVERAGE
WILL CREATE CONSIDERABLE CLOUDINESS OVER THE AREA WHICH WILL KEEP
TEMPS A LITTLE LOWER DURING WED AFTERNOON WITH HIGHS IN THE
MID/UPPER 80S.
THU-SUN...(PREVIOUS DISCUSSION) GFS DEVELOPS SFC LOW OFF THE SE U.S.
COAST THU AND PULLS IN MUCH DRIER AIR INTO THE FA FOR FRI.
HOWEVER...THE EUROPEAN (ECMWF) MODEL IS MUCH WEAKER WITH THE LOW AND
IS UNABLE TO ADVECT DRIER AIR INTO CENT FL...KEEPING BAND OF DEEP
MOISTURE OVER THE AREA INTO THE WEEKEND. THE GFS SOLUTION IS
INCONSISTENT FROM PREVIOUS RUNS SO AM SKEPTICAL. HAVE LOWERED RAIN
CHANCES FOR FRI BUT KEPT THEM SCATTERED (30%). THE GFS DOES BRING
SOME MOISTURE BACK INTO SOUTH FL AND OUR SOUTHERN FA OVER THE
WEEKEND. MEANWHILE THE ECMWF BRINGS IN SLIGHTLY DRIER AIR AIR FROM
THE SE THIS WEEKEND AHEAD OF AN APPROACHING TROPICAL WAVE. SO
CONFIDENCE IS LOW IN THE EXTENDED FCST.
&&
.AVIATION...ISOLD SHRAS/TSRAS DEVELOPING AND WILL BECOME SCT THROUGH
20-24Z WITH SCT MVFR/LCL IFR REDUCTIONS. DOWNWARD TREND IN TSRA AFT
01/00Z WITH PREVAILING VFR ALL SITES BY 01/04Z.
&&
.MARINE...WEAK PRESSURE PATTERN KEEPS WINDS AOB 10KT WITH SEAS AOB
2FT NEAR SHORE...2-3FT OFFSHORE THRU TUE. SHORT WAVE PERIODS 4 SEC
WILL CONTINUE TO MAKE CONDITIONS A BIT LESS FAVORABLE THAN WINDS/SEA
HEIGHTS ALONE WOULD SUGGEST INTO THIS EVENING. BOATERS ALSO NEED TO
KEEP ALERT FOR STORMS MOVING BACK ACROSS THE COAST INTO THE EVENING.
WED-SAT...WINDS WILL BE MORE EASTERLY WED BEFORE BECOMING MORE S/SW
BY LATE WEEK. WIND SPEEDS WILL BE GENERALLY AROUND 10 KTS OR LESS
WITH SEAS 1-2 FT WED INCREASING UP TO 3-4 FT OFFSHORE BY LATE WEEK.
ABOVE NORMAL STORM COVERAGE AND INCREASING WESTERLY STEERING FLOW
WILL LEAD TO AN ELEVATED THREAT OF OFFSHORE MOVING STORMS BOTH WED
AND THURS AFTERNOONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 87 74 86 / 30 60 40 60
MCO 76 90 73 87 / 30 70 40 60
MLB 75 88 73 87 / 40 60 30 60
VRB 75 88 71 88 / 40 60 30 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...GLITTO
LONG TERM....WEITLICH
Hazardous weather outlook, Aug 31, 5:05 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
605 AM EDT MON AUG 31 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312215-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
605 AM EDT MON AUG 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SURFACE HEATING AND SEA BREEZE DEVELOPMENT WILL ALLOW ISOLATED TO
SCATTERED LIGHTNING STORMS TO FORM ACROSS EAST CENTRAL FLORIDA
THIS AFTERNOON. STORMS WILL BE MOST NUMEROUS AROUND THE LAKE
OKEECHOBEE REGION...WHERE DEEPER MOISTURE EXISTS. THE PRIMARY
THREAT WILL BE CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.
...FLOOD IMPACT...
A LARGE THUNDERSTORM COMPLEX DEVELOPED OVER THE COASTAL REGIONS
SOUTH OF SEBASTIAN INLET OVERNIGHT. WHILE THE HEAVIEST RAIN FELL
OFFSHORE...THERE WERE AREAS ALONG THE COAST SOUTH OF THE INDIAN
RIVER-ST. LUCIE COUNTY LINE THAT RECEIVED OVER TWO INCHES OF RAIN.
ANY ADDITIONAL RAINFALL THIS AFTERNOON MAY LOW LYING AND POOR
DRAINAGE AREAS TO FLOOD. DRIVERS SHOULD SLOW DOWN WHEN
ENCOUNTERING STANDING WATER ON ROADWAYS AND ALLOW EXTRA TIME TO
REACH THEIR DESTINATIONS.
...RIP CURRENT IMPACT...
A SMALL SWELL OVER THE COASTAL ATLANTIC WATERS WILL GENERATE AN
ELEVATED RIP CURRENT THREAT ALONG AREA BEACHES TODAY. THE THREAT
WILL BE GREATEST THROUGH NOON TODAY...AND AFTER 600 PM THIS
EVENING DURING THE OUTGOING TIDES.
...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED AFTERNOON LIGHTNING STORMS ARE EXPECTED TO MOVE NORTHEAST
AND MAY CROSS THE COAST LATE THIS AFTERNOON INTO THIS EVENING. ANY
STORMS THAT MOVE OFFSHORE WILL BE CAPABLE OF PRODUCING WIND GUSTS
IN EXCESS OF 34 KNOTS...AS WELL AS FREQUENT DEADLY LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL INCREASE ACROSS THE CENTRAL FLORIDA PENINSULA
THROUGH MIDWEEK...WHICH WILL ALLOW AFTERNOON THUNDERSTORM
ACTIVITY TO INCREASE. THE PRIMARY THREAT WILL BE CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
BRAGAW
In the hours before
Special weather statement, Aug 31, 1:58 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT MON AUG 31 2009
FLZ059-311945-
ST. LUCIE-
258 PM EDT MON AUG 31 2009
...STRONG THUNDERSTORMS AFFECTING ST. LUCIE COUNTY...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER SAINT LUCIE WEST NEAR CARLTON. THE STORM WAS
NEARLY STATIONARY.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
WEITLICH
Special weather statement, Aug 31, 3:01 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT MON AUG 31 2009
FLZ054-312045-
INDIAN RIVER-
401 PM EDT MON AUG 31 2009
...STRONG THUNDERSTORMS AFFECTING SOUTH-CENTRAL INDIAN RIVER
COUNTY...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 15 MILES SOUTHEAST OF BLUE CYPRESS LAKE...MOVING NORTH
AT 5 MPH.
THE PRIMARY THREAT WILL BE EXCESSIVE CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
SEDLOCK
Special weather statement, Aug 31, 4:59 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
559 PM EDT MON AUG 31 2009
FLZ041-044-312245-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
559 PM EDT MON AUG 31 2009
...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...CENTRAL
VOLUSIA COUNTY...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ORANGE CITY...MOVING EAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DE
BARY...CASSADAGA...LAKE HELEN...ENTERPRISE AND DELTONA
THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE
UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
SEDLOCK
Special weather statement, Aug 31, 5:36 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
636 PM EDT MON AUG 31 2009
FLZ045-053-144-312315-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
636 PM EDT MON AUG 31 2009
...STRONG THUNDERSTORMS AFFECTING SOUTHWEST LAKE COUNTY...WESTERN
ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...
AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES NORTHWEST OF MAGIC KINGDOM...MOVING SOUTHEAST AT
10 MPH. OTHER STRONG STORMS WERE DEVELOPING RAPIDLY WITH A POSSIBLE
LINE FORMING FROM NEAR SANFORD SOUTHWESTWARD INTO WESTERN ORANGE
COUNTY. IF NECESSARY A SEVERE THUNDERSTORM WARNING MAY BE ISSUED.
LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE ANIMAL
KINGDOM...BAY HILL...DOCTOR PHILLIPS...WINDERMERE...AND LAKE BUENA
VISTA.
THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
SEDLOCK
Hail, Volusia
- When
- August 31, 5:37 PM EST
- Where
- Volusia County, 3.19 mi SW of Osteen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.820, -81.190
A trained weather spotter observed dime to nickel sized hail falling near the intersection of State Road 415 and Reed Ellis Road.
Hail, Orange
- When
- August 31, 11:10 PM EST
- Where
- Orange County, 0.61 mi E of Golden Rod
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.600, -81.290
A trained weather spotter observed penny sized hail occurring near the intersection of University Boulevard and Golden Rod Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 31, 20091 injured · $1.0 million · 1 event
- Damaging Winds in South Carolina, August 31, 2009$51,000 · 61 kt wind · 2 events
- Hail and Lightning Strikes in Florida, August 31, 20091 injured · $28,000 · 1 in hail · 5 events
- Flash Flood and Hail in Arizona, August 31, 20091 in hail · 2 events
- Hail in Colorado, August 31, 20091.25 in hail · 2 events
- Hail in New Mexico, August 31, 20091 in hail · 1 event
- Flash Flood in Idaho, August 31, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186342, 186343.